Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 243, NWS Bismarck, ND

July 23, 2008Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 23, 2008, 4:50 AM CDT for Ward County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2008, 4:50 AM CDT (09:50 UTC)
Expired
Jul 23, 2008, 5:45 AM CDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County Ward County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 2:03 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2115 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 230950
SVRBIS
NDC101-231045-
/O.NEW.KBIS.SV.W.0243.080723T0950Z-080723T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
450 AM CDT WED JUL 23 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  THIS INCLUDES THE CITY OF MINOT...

* UNTIL 545 AM CDT

* AT 446 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 27 MILES WEST OF MINOT...AND MOVING NORTHEAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHWEST OF MINOT BY 545 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND
AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL...THIS STORM IS PRODUCING FREQUENT 
LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING CAN BE A KILLER. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
WEDNESDAY MORNING FOR WESTERN NORTH DAKOTA.

LAT...LON 4829 10109 4791 10176 4805 10192 4823 10192
      4846 10171 4846 10149
TIME...MOT...LOC 0950Z 231DEG 23KT 4810 10181

$$

SCHECK
1 follow-up statement
000 
WWUS53 KBIS 231020
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
520 AM CDT WED JUL 23 2008

NDC101-231045-
/O.CON.KBIS.SV.W.0243.000000T0000Z-080723T1045Z/
WARD ND-
519 AM CDT WED JUL 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR CENTRAL WARD COUNTY...

AT 517 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR DES LACS...OR 16 MILES WEST OF MINOT...
MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DES LACS BY 530 AM CDT...
  BURLINGTON AND 7 MILES SOUTHEAST OF FOXHOLM BY 540 AM CDT...
  8 MILES NORTHWEST OF MINOT BY 545 AM CDT...

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT 
WEDNESDAY MORNING FOR WESTERN NORTH DAKOTA.

LAT...LON 4829 10109 4791 10176 4805 10192 4823 10192
      4846 10171 4846 10149
TIME...MOT...LOC 1019Z 231DEG 23KT 4821 10162

$$

SCHECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:30 AM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 23, 2:30 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 AM CDT WED JUL 23 2008

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
THE FORECAST CONCERNS FOR THIS PERIOD ARE CHANCES THUNDERSTORMS
TONIGHT AND AGAIN TOMORROW AFTERNOON.

AN UNSTABLE ATMOSPHERE IS STILL IN PLACE AFTER THE MCS MOVED THROUGH
LAST NIGHT INTO THIS MORNING. A DEVELOPING COOL FRONT SITS TO JUST
OUR WEST ALONG THE MONTANA/NORTH DAKOTA BORDER. DEW POINTS AHEAD OF
THE FRONT REMAIN IN THE LOWER TO MID 60S WHILE BEHIND THE FRONT THEY
ARE IN THE MID TO UPPER 50S. A STRONG CAPES REMAINS IN PLACE AHEAD
OF THE FRONT BUT SUFFICIENT CAPE...2000+...AND BULK SHEAR...25 TO
35KTS...IS EXPECTED FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS LATE
THIS AFTERNOON WEST AND EARLY THIS EVENING ACROSS CENTRAL PORTIONS
OF THE STATE. THE MAIN IMPULSE MOVING THIS FRONT THROUGH WILL LIFT
FARTHER NORTHEASTWARD INTO CANADA BY THIS EVENING. THUNDERSTORMS
CHANCES DECREASE TONIGHT FROM WEST TO EAST AS THE STORMS BECOME MORE
ELEVATED.

THE FRONT WILL BE ALONG A LINE FROM DEVILS LAKE TO JAMESTOWN BY 12Z
WEDNESDAY WERE THUNDERSTORMS MAY STILL BE ONGOING. A SECOND IMPULSE
NOW MOVING INTO THE PACIFIC NORTHWEST COAST WILL MOVE THROUGH
TOMORROW AFTERNOON AND EVENING. ENOUGH INSTABILITY WILL BE IN THE
AREA FOR MORE THUNDERSTORMS DURING THIS TIME PERIOD. NOT EXPECTING
ANY SEVERE THUNDERSTORMS TOMORROW.

RIDGING STARTS TO BUILD BACK INTO THE REGION LATE THURSDAY AS THE
UPPER LEVEL SYSTEM PASSES TO OUR EAST. HEIGHTS WILL SLOWLY REBOUND
FRIDAY BEFORE ANOTHER SYSTEM LOOKS TO PUSH THE RIDGE BACK DOWN AGAIN
AS IT APPROACHES THE NORTHERN PLAINS LATE IN THE DAY ON SATURDAY.
EXPECT TEMPERATURES TO BE NEAR OR SLIGHTLY ABOVE CLIMATOLOGY
THROUGHOUT THE SHORT TERM.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
MAIN UPPER LEVEL HUDSON BAY LOW AND LOW OFF WEST COAST OF NORTH
AMERICA WITH WEAK BROAD RIDGE OVER CENTRAL NORTH AMERICA. KEPT
PRECIP CHANCES OVER WESTERN NORTH DAKOTA FOR SUNDAY THROUGH
TUESDAY...WITH MODELS STRENGTHENING THE RIDGE ON WEDNESDAY. IN
CENTRAL/EASTERN NORTH DAKOTA...KEPT MENTION OF THUNDERSTORMS OUT ON
SUNDAY/MONDAY AS RIDGE DEVIATES FROM ZONAL TO NORTHWESTERLY...WITH
MORE INFLUENCE FROM THE WESTERN EDGE OF THE HUDSON BAY LOW.

SEASONABLE TEMPERATURES WITH HIGHS MAINLY IN THE 80S AND LOWS AROUND
60.

&&

.AVIATION...
SURFACE LOW OVER EASTERN SASKATCHEWAN AND THROUGH THE WESTERN
DAKOTAS. THIS FEATURE IS FORECAST TO MOVE INTO CENTRAL NORTH DAKOTA
BY MIDNIGHT TONIGHT AND MOVE INTO THE RED RIVER VALLEY BEFORE NOON
ON THURSDAY. MAIN AVIATION HAZARDS INCLUDE SHOWERS AND THUNDERSTORMS
AND ACCOMPANYING LOW CLOUDS. THE MAIN AREAS OF SHOWERS AND THUNDER
OVER CENTRAL/EASTERN NORTH DAKOTA WILL MOVE EAST INTO THE RED RIVER
VALLEY TODAY ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE.
REDEVELOPMENT OF THUNDERSTORMS EXPECTED ALONG AND EAST OF THE
SURFACE LOW/TROUGH OVER WESTERN AND CENTRAL NORTH DAKOTA BY
EARLY/MID AFTERNOON...SOME OF WHICH WILL LIKELY BE SEVERE WITH WINDS
GUSTING TO 60 MPH AND HEAVY RAIN. ANOTHER UPPER LEVEL WAVE WAS
ASSOCIATED WITH THUNDERSTORMS IN SOUTHEASTERN SASKATCHEWAN EARLY
THIS AFTERNOON. THIS AREA IS EXPECTED TO MOVE EAST ACROSS NORTHERN
NORTH DAKOTA. STRONG SOUTHEAST WINDS AHEAD OF THE LOW WILL EXTEND TO
FROM 1000 FEET TO BEYOND 5000 FEET IN EXCESS OF 40KTS - THE LOW
LEVEL JET AHEAD OF THE SYSTEM.

&&
.HYDROLOGY...
PRECIPITABLE WATER VALUES APPROACHING 1.90 INCHES...STRONG THETA-E
ADVECTION AND MOISTURE FLUX AHEAD OF THE COLD FRONT ACROSS WESTERN
NORTH DAKOTA POINT TO HEAVY RAINFALL AND POSSIBLE FLASH FLOODING AS
A THREAT WITH THUNDERSTORMS THAT DO DEVELOP EAST OF THE
AFOREMENTIONED FRONT. THE HEAVY RAINFALL THREAT IS ALSO SUPPORTED BY
DOMINANT WARM PRECIPITATION PROCESSES IN THUNDERSTORMS THAT DO
DEVELOP WITH LOW CENTROID CORES BELOW THE HAIL PRODUCTION ZONE WITH
A DEEP IN CLOUD WARM LAYER WITH FREEZING LEVELS NEAR 16 KFT...THIN
CAPE PROFILES...SLOW STORM MOTION AND K-INDEX VALUES NEAR 40.
FURTHERMORE... ANY THUNDERSTORMS THAT DEVELOP OVER A 50-70 MILE WIDE
SWATH OF 1.00+ INCH RAINFALL AMOUNTS FROM EARLY WEDNESDAY MORNING
FROM LIGNITE TO WING WILL POSE A FLOOD THREAT ON ALREADY SATURATED
SOILS. JAMESTOWN RECEIVED 1.59 INCHES OF RAINFALL BETWEEN 18-1852Z
AS RESULT A OF A LOW CENTROID THUNDERSTORM WITHIN THE ABOVE STORM
ENVIRONMENT. A URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT
UNTIL 4 PM CDT FOR THE SOUTHERN TWO THIRDS OF STUTSMAN COUNTY.
ADDITIONAL THUNDERSTORMS OVER THIS AREA WILL HAVE TO BE CLOSELY
MONITORED FOR FLOODING POTENTIAL.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HW/DC/JV/PA
Hazardous weather outlook, Jul 23, 3:40 AM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
340 AM CDT WED JUL 23 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-240845-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
340 AM CDT WED JUL 23 2008 /240 AM MDT WED JUL 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORM CHANCES WILL CONTINUE THIS MORNING
THROUGH THIS EVENING AS A STRONG SURFACE FRONT PUSHES SLOWLY
ACROSS THE STATE...AIDED BY A SIGNIFICANT UPPER LEVEL TROUGH
MOVING INTO THE NORTHERN PLAINS. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS CONTINUE ON THURSDAY AND THURSDAY NIGHT.
A FEW STRONG STORMS MAY BE POSSIBLE...ESPECIALLY SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:56 AM CDTSevere Thunderstorm WarningBISMountrail, Williams64 min
Jul 23, 6:53 AM CDTAreal Flood AdvisoryBISWard3 hr
Jul 23, 1:00 PM CDTAreal Flood AdvisoryBISStutsman3 hr
Jul 23, 5:23 PM CDTSevere Thunderstorm WarningBISGrant, Sioux67 min
Jul 23, 6:07 PM CDTSevere Thunderstorm WarningBISBurleigh, Sheridan53 min
Jul 23, 6:24 PM CDTTornado WarningBISSioux36 min
Jul 23, 6:57 PM CDTSevere Thunderstorm WarningBISSioux29 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.